Alert archive / Idaho / Flash Flood Warnings in 2005

Flash Flood Warning 2, NWS Pocatello, ID

July 30, 2005Oneida County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 30, 2005, 4:35 PM MDT for Oneida County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2005, 4:35 PM MDT (22:35 UTC)
Expired
Jul 30, 2005, 7:30 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Oneida County, ID

The radar

The Salt Lake City radar (KMTX), 96 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 302236
FFWPIH
IDC071-310130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
435 PM MDT SAT JUL 30 2005

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN ONEIDA COUNTY IN SOUTHEAST IDAHO
  THIS INCLUDES THE CITY OF MALAD CITY

* UNTIL 730 PM MDT

* AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHERRY
  CREEK AND PLEASANTVIEW.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

LAT...LON 4212 11247 4199 11235 4206 11210 4231 11217

$$

HEDGES
3 follow-up statements
000 
WGUS75 KPIH 302338
FFSPIH
IDC071-310130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
535 PM MDT SAT JUL 30 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM MDT FOR SOUTHEASTERN
ONEIDA COUNTY...

AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA. 
ALTHOUGH THUNDERSTORMS HAVE WEAKENED SOMEWHAT...NEW DEVELOPMENT IS 
OCCURRING SOUTH OF MALAD. RUNOFF FROM THE STORMS WILL LIKELY 
CONTINUE FOR THE NEXT 1 TO 2 HOURS

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLEASANTVIEW
AND MALAD CITY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4212 11247 4199 11235 4206 11210 4231 11217

$$

HEDGES
000 
WGUS75 KPIH 310045
FFSPIH
IDC071-310130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
643 PM MDT SAT JUL 30 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM MDT FOR SOUTHEASTERN
ONEIDA COUNTY...

AT 635 PM MDT...DOPPLER RADAR SHOWS THUNDERSTORMS CONTINUING OVER 
THE WARNED AREA SOUTH OF MALAD. RAINFALL RATES HAVE DECREASED 
SIGNIFICANTLY...BUT RUNOFF FROM EARLIER HEAVY RAIN MAY STILL BE A 
THREAT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLEASANTVIEW 
AND SAMARIA.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4212 11247 4199 11235 4206 11210 4231 11217

$$

HEDGES
000 
WGUS75 KPIH 310126
FFSPIH
IDC071-310136-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
726 PM MDT SAT JUL 30 2005

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ONEIDA COUNTY EXPIRES AT
730 PM MDT...

AT 726 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE FLOOD THREAT
WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF
SERIOUS FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING IS BEING
ALLOWED TO EXPIRE.

LAT...LON 4212 11247 4199 11235 4206 11210 4231 11217

$$

HEDGES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:30 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 30, 2:30 PM MDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
230 PM MDT SAT JUL 30 2005

.DISCUSSION...LATEST VISIBLE SATELLITE IMAGERY SHOWING CONVECTION
FIRING ALONG NRN PERIPHERY OF MONSOON MOISTURE FIELD FROM MCCALL ENE
TO WEST YELLOWSTONE.  CONVECTION WAS ALSO NOTED ALONG THE TRAILING
EDGE OF THE MONSOON MOISTURE FIELD BEING AIDED BY ADVANCING
VORTICES LIFTING NNE THROUGH NW NEVADA AND NE THROUGH SW UTAH.
FULLY EXPECT CONVECTION TO ADVANCE NE INTO FORECAST AREA THIS
AFTERNOON AND THIS COVERED WITH CURRENT SCATTERED WORDING. CURRENT
TREND IN WATER VAPOR LOOP WOULD SUGGEST THAT UPPER MONSOON MOISTURE
TAP WILL BE SHUNTED EAST BY SUNDAY HOWEVER LOWER LEVEL MOISTURE
EXPECTED TO LINGER ACROSS THE REGION WITH FULL SUNSHINE TO HELP FUEL
CONVECTIVE DEVELOPMENT ACROSS THE AREA AGAIN SUNDAY.  LITTLE CHANGE
IN OVERALL PATTERN UNTIL TUESDAY EVENING WHEN PAC WAVE LIFTS ENE
THROUGH CANADA AND TRAILING COLD FRONT SHEARS EAST ACROSS NRN
IDAHO/WRN MONTANA WITH DRIER AIRMASS LIKELY FOLLOWING AS EARLY AS
WEDNESDAY.  THUS HAVE GENERALLY TRENDED POPS LOWER FOR THE LATTER
HALF OF NEXT WEEK CONFINING ANY MENTION OF PRECIPITATION TO THE
MOUNTAINS EARLY IN THE PERIOD.  UPPER RIDGE SLOW TO REBUILD ACROSS
THE REGION WITH A MORE WEST TO EAST ORIENTATION WHICH DOES NOT FAVOR
A STRONG MONSOONAL PUSH FROM THE SOUTH. HUSTON
&&

.AVIATION...VFR CONDITIONS WITH SCATTERED AFTN/EVE THUNDERSTORMS.
MESSICK/BURTIS
&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, Jul 30, 2:20 PM MDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
220 PM MDT SAT JUL 30 2005

IDZ017>025-031-032-311200-
LOST RIVER/PASHIMEROI-CACHE VALLEY/IDAHO PORTION-
SOUTH CENTRAL HIGHLANDS-WASATCH MOUNTAINS/IDAHO PORTION-
LOWER SNAKE RIVER PLAIN-SAWTOOTH MOUNTAINS-EASTERN MAGIC VALLEY-
BIG AND LITTLE WOOD RIVER REGION-UPPER SNAKE RIVER PLAIN-
CARIBOU HIGHLANDS-UPPER SNAKE HIGHLANDS-
220 PM MDT SAT JUL 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED TO
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON UNDER A MOIST
MONSOON FLOW PATTERN.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. MOISTURE
ASSOCIATED WITH THE SOUTHWEST AREA MONSOON WILL CONTINUE OVER
SOUTHEAST IDAHO THROUGH WEDNESDAY. THERE WILL BE A CONTINUING CHANCE
OF THUNDERSTORMS EACH AFTERNOON AND EVENING.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...HEAVY RAIN AND FLOODING REPORTS.
THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER
SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...
OR OTHER STANDARD OPERATING PROCEDURES.

Nearby

Flash Flood Warnings in Idaho, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.